Mississippi, 2006

Damaging Wind in Mississippi, August 21, 2006

August 21, 2006 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 21, 2:30 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 21, 2:30 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT MON AUG 21 2006

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...TEMPERATURES NEARED
THE CENTURY MARK AT MANY LOCATIONS AGAIN THIS AFTERNOON BUT WERE
KNOCKED DOWN INTO THE 70S BY THUNDERSTORMS IN OUR NORTHEAST COUNTIES.
WATER VAPOR IMAGERY/RUC ANALYSIS SHOWED A WEAKENING SHORTWAVE THAT
MOVED INTO NORTHERN MISSISSIPPI AND COMBINED WITH THE STALLED
FRONTAL BOUNDARY AND DAYTIME HEATING TO SET OFF SCATTERED STRONG TO
SEVERE THUNDERSTORMS GENERALLY EAST OF I-55 AND NORTH OF I-20. THIS
ACTIVITY WILL DRIFT SOUTH INTO THE CENTRAL PORTIONS OF THE CWA THIS
EVENING. SWIFT EASTERLY FLOW AND THE GULF SEA BREEZE HAS TRIGGERED
SHOWERS AND THUNDERSTORMS IN SOUTHERN MISSISSIPPI. THIS ACTIVITY HAS
BEEN SOUTH OF OUR CWA SO FAR BUT MAY SHIFT NORTH THIS EVENING ACROSS
OUR SOUTHERN TIER COUNTIES. THE CONVECTIVE ACTIVITY WILL LIKELY
WEAKEN WITH THE LOSS OF DAYTIME HEATING BUT WL KEEP POPS IN
OVERNIGHT AS THE BOUNDARY DROPPING SOUTH MAY SET OFF ADDITIONAL
ACTIVITY. THE 12Z MAV MOS WAS QUITE A BIT HIGHER ON POPS THAN THE
00Z MAV AND THE ENSEMBLE MOS BUT HAVE GONE WITH THE CATEGORICAL POPS
ALONG I-20 BASED ON CURRENT RADAR TRENDS. GUIDANCE WAS MUCH COOLER
IN OUR NORTHERN COUNTIES FOR TUESDAY HIGHS AS WELL. CONSIDERING
LITTLE CHANGE IN THE 925MB AND 850MB TEMPS FOR TUESDAY DESPITE THE
INCREASED CLOUD COVER...MOST SITES WILL REACH THE 90S SO HAVE GONE A
COUPLE DEGREES WARMER THAN GUIDANCE THERE. THE NAM MOVES THE
BOUNDARY INTO OUR SOUTHERN ZONES A LITTLE TOO FAST TUESDAY SO HAVE
LEANED TOWARD LATEST MAV POPS TUESDAY WITH THE QUASI-STATIONARY
BOUNDARY AROUND THE I-20 CORRIDOR THROUGH TUESDAY EVENING. DRIER AIR
SHOULD MOVE INTO OUR NORTHERN ZONES TUESDAY BUT WL CONTINUE POPS
INTO TUESDAY EVENING SOUTH OF I-20. /22/

.LONG TERM...WEDNESDAY THROUGH MONDAY...NOT A WHOLE LOT HAS CHANGED
THROUGH THE LONG TERM PORTION OF THE FORECAST.  THE WEAK SURFACE
BOUNDARY WILL CONTINUE TO MEANDER ACROSS THE FORECAST
AREA...GENERALLY ACROSS THE INTERSTATE 20 CORRIDOR...THROUGH FRIDAY
WHEN IT BASICALLY WASHES OUT.  EACH DAY...CONVECTIVE INITIATION WILL
OCCUR MAINLY ALONG THE BOUNDARY...AS IT PROVIDES SOME ADDED
LIFT...AND IN AREAS SOUTHWARD OUT AHEAD OF IT...DURING THE HEAT OF
THE AFTERNOON WHERE MOISTURE AND INSTABILITY REMAINS THE GREATEST.
GUIDANCE DOES A DECENT JOB AT SHOWING THESE AREAS OF GREATEST POPS
BEING IN THE CENTRAL AND SOUTHERN PORTIONS OF THE CWA THROUGH MUCH
OF THE WEEK.  I DID TWEAK A FEW SITES...ESPECIALLY ACROSS THE DELTA
ON WEDNESDAY WHERE I DECREASED POPS BUT STILL KEPT IN A SLIGHT
CHANCE IN THE NORTH.  MODELS ARE SHOWING THE BOUNDARY WELL SOUTH OF
THAT AREA...WITH SOME DRIER AIR PUSHING SOUTHWARD.  OTHER THAN
THAT...I MADE NO MAJOR CHANGES TO POPS THROUGH THE REMAINDER OF THE
FORECAST.

BY THE WEEKEND...THE UPPER RIDGE WILL BUILD BACK IN OVER THE LOWER
MISSISSIPPI RIVER VALLEY...BUT QUICKLY FLATTEN OUT AS AN UPPER LEVEL
TROUGH SWINGS NORTH OF THE REGION THROUGH THE MIDDLE AND UPPER
MISSISSIPPI VALLEY.  THIS WILL TRY AND PUSH ANOTHER SURFACE BOUNDARY
TOWARDS THE REGION...BUT CURRENTLY IT APPEARS THAT ITLL STALL TO
THE NORTHWEST OF THE FORECAST AREA.  IN THE MEANTIME...THIS WILL
ALLOW PLENTY OF MOISTURE TO RETURN ACROSS THE ENTIRE REGION.

AS FAR AS TEMPERATURES ARE CONCERNED...I DID TWEAK A COUPLE OF SITES
UP A DEGREE OR TWO FOR HIGHS ON WEDNESDAY TO GET THEM INTO THE LOWER
90S.  OTHER THAN THAT...I STAYED CLOSE TO GUIDANCE WHICH KEPT HIGHS
GENERALLY IN THE MID 90S THROUGH THE REMAINDER OF THE FORECAST. /19/

&&

.AVIATION...NUMEROUS THUNDERSTORMS EXPECTED THIS EVENING MAINLY EAST
OF I-55 AS A WEAK FRONTAL BOUNDARY DROPS INTO THE AREA. THE GREATEST
COVERAGE TUESDAY WILL BE ALONG AND SOUTH OF I-20. OUTSIDE OF
THUNDERSTORM AREAS VFR CONDITIONS WILL PREVAIL UNTIL 9Z TUE.
WIDESPREAD MVFR CONDITIONS ARE EXPECTED BETWEEN 9Z-14Z TUE WITH
BRIEF PERIODS OF IFR CONDITIONS IN THE EAST. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       72  92  71  92 /  79  52  30  44
MERIDIAN      72  90  70  92 /  86  52  21  38
VICKSBURG     74  92  71  92 /  69  52  36  45
HATTIESBURG   73  92  71  93 /  50  50  28  40
NATCHEZ       74  91  73  90 /  41  53  43  50
GREENVILLE    71  90  69  91 /  53  48  24  22
GREENWOOD     71  90  69  92 /  60  44  21  22

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM/AVIATION:22
LONG TERM:19
Hazardous weather outlook, Aug 21, 2:23 PM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
323 PM CDT MON AUG 21 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
222023-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
323 PM CDT MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
ISOLATED STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS OF
40 TO 50 MPH ARE POSSIBLE THIS EVENING MAINLY ALONG AND NORTH OF
THE INTERSTATE 20 CORRIDOR AND AGAIN TUESDAY AFTERNOON ALONG AND
SOUTH OF THE INTERSTATE 20 CORRIDOR.

A SLOW MOVING FRONTAL BOUNDARY WILL DROP SOUTH INTO THE NORTHERN
PORTIONS OF THE FORECAST AREA THIS EVENING AND SETTLE INTO THE
INTERSTATE TWENTY CORRIDOR BY TUESDAY MORNING. ISOLATED TO
SCATTERED THUNDERSTORMS ASSOCIATED WITH THE FRONT WILL CONTINUE
INTO THIS EVENING ALONG THE HIGHWAY 82 CORRIDOR AND MOVE TO THE
SOUTH INTO THE CENTRAL PORTIONS OF THE OUTLOOK AREA THIS EVENING.
ON TUESDAY... ADDITIONAL STRONG THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND MOVE SOUTH ACROSS THE SOUTHERN HALF OF THE OUTLOOK
AREA. ANY THUNDERSTORM THAT DEVELOPS MAY PRODUCE FREQUENT
LIGHTNING...BRIEF HEAVY DOWNPOURS AND WIND GUSTS OF 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 21, 1:26 PM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
226 PM CDT MON AUG 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND GST     COLUMBUS AFB            33.63N 88.45W
08/21/2006  M58.00 MPH       LOWNDES            MS   ASOS

0130 PM     HAIL             COLUMBUS                33.51N 88.40W
08/21/2006  E0.50 INCH       LOWNDES            MS   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED NEAR COLUMBUS.

0150 PM     TSTM WND DMG     N LOUISVILLE            33.12N 89.05W
08/21/2006                   WINSTON            MS   EMERGENCY MNGR

            SEVERAL TREES WERE BLOWN DOWN NORTH OF LOUISVILLE.

0150 PM     HAIL             N LOUISVILLE            33.12N 89.05W
08/21/2006  E0.88 INCH       WINSTON            MS   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED NORTH OF LOUISVILLE. HAIL WAS
            OCCURRING BETWEEN 150 AND 157 PM.

&&

ECT
Local storm report, Aug 21, 1:48 PM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
248 PM CDT MON AUG 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     N COLUMBUS              33.51N 88.40W
08/21/2006                   LOWNDES            MS   EMERGENCY MNGR

            2 TREES WERE BLOWN DOWN ON ROBINSON ROAD AND NORTH RIDGE
            ROAD IN NORTH COLUMBUS.

&&

ECT
Local storm report, Aug 21, 2:33 PM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
333 PM CDT MON AUG 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             W CARTHAGE              32.74N 89.53W
08/21/2006  E1.00 INCH       LEAKE              MS   EMERGENCY MNGR

            QUARTER SIZE HAIL WAS REPORTED WEST OF CARTHAGE.

0315 PM     TSTM WND DMG     CARTHAGE                32.74N 89.53W
08/21/2006                   LEAKE              MS   EMERGENCY MNGR

            A TREE WAS BLOWN DOWN ON HIGHWAY 16 IN CARTHAGE.

&&

ECT
Local storm report, Aug 21, 4:45 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
545 PM CDT MON AUG 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     2 NW DOWNTOWN JACKSON   32.32N 90.21W
08/21/2006                   HINDS              MS   LAW ENFORCEMENT

            TREES DOWN...SOME ON HOUSES...IN THE AREA AROUND MANSHIP
            STREET. REPORTED BY JACKSON PD.

&&

GERARD

The radar

The Jackson/Brandon,MS radar (KDGX), 92 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
August 21, 7:05 PM CST
Where
Lawrence County, 3 mi NE of Tilton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.450, -89.983

A few trees were blown down around the Oak Vale Community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533037.